Easter week 2014 was far from normal for me – after being diagnosed in an emergency room, I spent Monday through Thursday in a hospital intensive care unit where I was treated for blood clots in my left leg and right lung.
From printed information given to me at my clinic: “A pulmonary (lung) embolism is a blood clot in one of the arteries carrying blood to the lungs. The blood clot usually begins in a deep vein of the leg (deep vein thrombosis). The clot moves through the bloodstream, passing through the heart and into an artery in the lungs. The blockage reduces breathing ability and can destroy lung tissue.”
The ER doctor told me that I had a “burden” of blood clots in my lung. The lung specialist assigned to my case told me that 15% of patients having such an episode do not live to make it to an emergency room.
My symptoms that occurred over the period of a couple of weeks included the following: Increasing levels of fatigue; some swelling by evening in my left ankle; “charley horses” and tightness in my left calf muscle; a persistent, “tickly” cough; indigestion (beginning on Palm Sunday); some pain in the right side of my chest (beginning on Palm Sunday), and shortness of breath (increasing throughout the day on Palm Sunday and into Monday).
The diagnostic process that was followed in my case
The primary tests I received in the emergency center were as follows (I was trundled from room to room for three of these tests via a gurney): A blood draw; an EKG; a lung X-ray; a CAT scan of the chest and belly that included a dye injection; an ultrasound of both of my legs, and collection of urine for a urinalysis.
Throughout this time I was being hydrated via IV. After a diagnosis was made, an IV heparin drip was begun to start the process of thinning my blood.
Continued treatment I received after admittance to the hospital
I continued to receive an IV heparin drip when I was admitted to the hospital. This was discontinued on Wednesday evening, at which time a therapeutic level of heparin had been achieved. I also was receiving Coumadin pills, which is another blood thinner.
Once the heparin drip was discontinued on Wednesday, I began a new phase of blood thinning. While continuing to receive Coumadin pills, that evening I was given an injection in my stomach area of a blood thinner called Lovenox (enoxaparin). On Thursday morning, the day I was discharged, I gave myself an injection in order to learn how, a routine which I then continued at home for four more days (two injections a day). That medication goes into the blood stream right away to thin the blood more quickly; I also continued to take Coumadin pills and going for blood tests.
My INR level is supposed to be between 2 and 3. When it reached 2 after four days at home, I was able to stop the injections and take only the Coumadin pills. It takes about four weeks for existing blood clots to dissolve – my thinned blood will mean no new blood clots will form.
I was also sent home with a plastic breathing device called a volumetric exerciser that involves inhaling through a tube and holding the breath to increase lung capacity.
I was repeatedly questioned by doctors during my hospitalization in an effort to determine the cause of my blood clots, and none of the typical causes applied in my case.
What I could identify was less walking and activity during the very long, cold winter; sitting at the computer for extended periods of time, and consumption of more dark, leafy greens which are high in Vitamin K. I also began taking a multi-vitamin that contains 80 mcg of Vitamin K, which is the FDA recommended per day. Vitamin K increases the clotting factor in the blood.
I have also now discovered that I have a strong family history of a tendency to form blood clots (thrombophilia) which may have been the root cause. In addition, the risk increases for persons over 60 – I passed that milestone some years ago.
Preventive measures I will take in the future
While I am on a blood thinner for a total of six months, I will have regular blood tests to monitor the dosage of the medication.
I must consume a consistent level of Vitamin K while taking Coumadin. I have been instructed to keep on taking the same multi-vitamin for now; once I am able to stop taking Coumadin I plan to switch to a multi-vitamin that has no Vitamin K and to consume only a low to moderate amount of foods high in Vitamin K.
Exercise will be important, especially walking. I will avoid prolonged sitting at the computer or elsewhere, including during future long auto or airplane trips, and also any exercise involving jumping up and down.
While on a blood thinner I need to exercise caution regarding the use of knives; avoid falls; stay off of ladders; do not do any activity or sport that may cause a serious injury, and in general watch for unusual bruising or bleeding.
Thankfully, what occurred to me in the way of blood clots is treatable. Now It will be up to me to do my best to keep the embolisms from recurring. If they do, I will then need to use blood thinners for the rest of my life.
Note: The above article is excerpted from four separate articles posted by R.C. Johnson on Bubblews.com on 4/26/14.